Alert archive / Massachusetts / Freezing Rain Advisories in 2016

Freezing Rain Advisory 4, NWS Boston/Norton, MA

December 25, 2016Capitol Planning Region, Connecticut; 5 counties in Massachusetts

NWS Boston/Norton, MA issued this freezing rain advisory at Dec 25, 2016, 4:05 PM EST for Capitol Planning Region, Connecticut; 5 counties in Massachusetts. It took effect at Dec 26, 2016, 3:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2016, 4:05 PM EST (21:05 UTC)
In effect from
Dec 26, 2016, 3:00 PM EST
Expired
Dec 26, 2016, 11:00 PM EST
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 102 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS41 KBOX 252105
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EST SUN DEC 25 2016

MAZ002>004-008>012-026-260515-
/O.NEW.KBOX.ZR.Y.0004.161226T2000Z-161227T0400Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER
405 PM EST SUN DEC 25 2016

...FREEZING RAIN ADVISORY IN EFFECT FROM 3 PM TO 11 PM EST
MONDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 3 PM TO 11 PM EST MONDAY.

* LOCATIONS...WESTERN AND CENTRAL MASSACHUSETTS, INCLUDING
  FRANKLIN, HAMPSHIRE, HAMPDEN, WORCESTER AND NORTHWEST MIDDLESEX
  COUNTIES.

* HAZARD TYPES...LIGHT FREEZING RAIN

* ACCUMULATIONS...A FEW HUNDREDTHS OF AN INCH OF FREEZING RAIN.
  CANNOT RULE OUT SOME SLEET ALSO MIXING IN.

* TIMING...PATCHES OF LIGHT FREEZING RAIN COULD BREAK OUT IN THE
  MID AFTERNOON MONDAY BUT IT IS MORE LIKELY EARLY MONDAY EVENING.

* IMPACTS... THE MAIN IMPACT WILL BE A LIGHT COATING OF ICE ON
  UNTREATED ROADWAYS AND SIDEWALKS, WHICH CAN BE DANGEROUS FOR
  MOTORISTS AND PEDESTRIANS.

* WINDS...SOUTH 5 TO 10 MPH.

* TEMPERATURES...IN THE UPPER 20S AND LOWER 30S. AFTER ABOUT 11 PM
  TEMPERATURES WILL HAVE WARMED TO ABOVE FREEZING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
FIELD

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
7 follow-up statements
335 
WWUS41 KBOX 260300
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1000 PM EST SUN DEC 25 2016

MAZ002>004-008>012-026-261100-
/O.CON.KBOX.ZR.Y.0004.161226T2000Z-161227T0400Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER
1000 PM EST SUN DEC 25 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 3 PM TO 11 PM
EST MONDAY...

* LOCATIONS...WESTERN AND CENTRAL MASSACHUSETTS... INCLUDING 
  FRANKLIN... HAMPSHIRE... HAMPDEN... WORCESTER AND NORTHWEST 
  MIDDLESEX COUNTIES.

* HAZARD TYPES...LIGHT FREEZING RAIN

* ACCUMULATIONS...A FEW HUNDREDTHS OF AN INCH OF FREEZING RAIN
  ALONG WITH OCCASIONAL SLEET MIXING IN.

* TIMING...PATCHES OF LIGHT FREEZING RAIN COULD BREAK OUT IN THE
  MID AFTERNOON TOMORROW BUT IT IS MORE LIKELY EARLY TOMORROW EVENING.

* IMPACTS... THE MAIN IMPACT WILL BE A LIGHT COATING OF ICE ON
  UNTREATED ROADWAYS AND SIDEWALKS... WHICH CAN BE DANGEROUS FOR
  MOTORISTS AND PEDESTRIANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
632 
WWUS41 KBOX 260803
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
303 AM EST MON DEC 26 2016

CTZ002-261615-
/O.EXA.KBOX.ZR.Y.0004.161226T2000Z-161227T0400Z/
HARTFORD CT-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS
303 AM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM EST THIS EVENING.

* LOCATIONS...HARTFORD COUNTY CONNECTICUT.

* HAZARD TYPES...LIGHT FREEZING RAIN AS WELL AS SLEET.

* ACCUMULATIONS...ICE ACCUMULATIONS WILL BE A TENTH OF AN INCH OR
  LESS.

* TIMING...PATCHES OF LIGHT FREEZING RAIN COULD MOVE THROUGH THE
  AREA LATE THIS AFTERNOON AND EVENING.

* IMPACTS... THE MAIN IMPACT WILL BE A LIGHT COATING OF ICE ON
  UNTREATED ROADWAYS AND SIDEWALKS... WHICH CAN BE DANGEROUS FOR
  MOTORISTS AND PEDESTRIANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

MAZ002>004-008>012-026-261615-
/O.CON.KBOX.ZR.Y.0004.161226T2000Z-161227T0400Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER
303 AM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 11 PM EST THIS EVENING...

* LOCATIONS...WESTERN AND CENTRAL MASSACHUSETTS... INCLUDING 
  FRANKLIN... HAMPSHIRE... HAMPDEN... WORCESTER AND NORTHWEST 
  MIDDLESEX COUNTIES.

* HAZARD TYPES...LIGHT FREEZING RAIN AS WELL AS SOME SLEET.

* ACCUMULATIONS...ICE ACCUMULATION WELL GENERALLY BE A TENTH OF AN
  INCH OR LESS.

* TIMING...PATCHES OF LIGHT FREEZING RAIN AND SLEET WILL BEGIN
  LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING.

* IMPACTS... THE MAIN IMPACT WILL BE A LIGHT COATING OF ICE ON 
  UNTREATED ROADWAYS AND SIDEWALKS... WHICH CAN BE DANGEROUS FOR 
  MOTORISTS AND PEDESTRIANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
064 
WWUS41 KBOX 261550
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1050 AM EST MON DEC 26 2016

CTZ002-MAZ002>004-008>012-026-270000-
/O.CON.KBOX.ZR.Y.0004.161226T2000Z-161227T0400Z/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...BARRE...FITCHBURG...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER
1050 AM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 11 PM EST THIS EVENING...

* LOCATIONS...WESTERN AND CENTRAL MASSACHUSETTS... INCLUDING 
  FRANKLIN... HAMPSHIRE... HAMPDEN... WORCESTER AND NORTHWEST 
  MIDDLESEX COUNTIES.

* HAZARD TYPES...LIGHT FREEZING RAIN AS WELL AS SOME SLEET.

* ACCUMULATIONS...SNOW ACCUMULATION OF UP TO 1 INCH...ALONG WITH 
  AROUND A TRACE OF ICE.

* TIMING...PATCHES OF LIGHT FREEZING RAIN AND SLEET MAY START AS
  EARLY AS 3 PM IN PARTS OF WESTERN MASSACHUSETTS, BUT MOST AREAS
  THE START WILL BE BETWEEN 5 AND 7 PM. 

* IMPACTS... THE MAIN IMPACT WILL BE A LIGHT COATING OF ICE ON 
  UNTREATED ROADWAYS AND SIDEWALKS... WHICH CAN BE DANGEROUS FOR 
  MOTORISTS AND PEDESTRIANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
066 
WWUS41 KBOX 262118
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EST MON DEC 26 2016

CTZ002-MAZ002>004-008>012-026-270400-
/O.CON.KBOX.ZR.Y.0004.000000T0000Z-161227T0400Z/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...BARRE...FITCHBURG...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER
418 PM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* LOCATIONS...WESTERN AND CENTRAL MASSACHUSETTS... INCLUDING 
  FRANKLIN... HAMPSHIRE... HAMPDEN... WORCESTER AND NORTHWEST 
  MIDDLESEX COUNTIES.

* HAZARD TYPES...LIGHT FREEZING RAIN AS WELL AS SOME SLEET.

* ACCUMULATIONS...SNOW ACCUMULATION OF LESS THAN AN INCH...ALONG
  WITH A TRACE OF ICE.

* TIMING...PATCHES OF LIGHT FREEZING RAIN AND SLEET WILL OCCUR
  BETWEEN 5 AND 10 PM.

* IMPACTS... THE MAIN IMPACT WILL BE A LIGHT COATING OF ICE ON 
  UNTREATED ROADWAYS AND SIDEWALKS... WHICH CAN BE DANGEROUS FOR 
  MOTORISTS AND PEDESTRIANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
925 
WWUS41 KBOX 262322
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
622 PM EST MON DEC 26 2016

CTZ002-MAZ002>004-008>012-026-270400-
/O.CON.KBOX.ZR.Y.0004.000000T0000Z-161227T0400Z/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...BARRE...FITCHBURG...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER
622 PM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* LOCATIONS...HARTFORD COUNTY CONNECTICUT AND MUCH OF WESTERN AND
  CENTRAL MASSACHUSETTS.

* HAZARD TYPES...LIGHT FREEZING RAIN.

* ACCUMULATIONS...LESS THAN A TENTH OF AN INCH OF ICE.

* TIMING...NOW THROUGH 11 PM.

* IMPACTS...DANGEROUS TRAVEL CONDITIONS ON UNTREATED ROADS. THERE
  HAVE BEEN SEVERAL REPORTS OF ICY ROADS ESPECIALLY IN THE HIGHER
  TERRAIN OF WESTERN MASSACHUSETTS. SIDEWALKS MAY ALSO BE ICY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ROADS THAT APPEAR WET MAY ACTUALLY BE ICY. SLOW DOWN AND BE ALERT
ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
707 
WWUS41 KBOX 270256
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
956 PM EST MON DEC 26 2016

CTZ002-MAZ009-011-012-270400-
/O.CAN.KBOX.ZR.Y.0004.000000T0000Z-161227T0400Z/
HARTFORD CT-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...BLANDFORD...
SPRINGFIELD...MILFORD...WORCESTER
956 PM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE
FREEZING RAIN ADVISORY.

$$

MAZ002>004-008-010-026-270400-
/O.CON.KBOX.ZR.Y.0004.000000T0000Z-161227T0400Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...AMHERST...NORTHAMPTON...AYER
956 PM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* LOCATIONS...CENTRAL AND WESTERN MASSACHUSETTS NORTH OF THE MASS
  PIKE.

* HAZARD TYPES...POCKETS OF LIGHT FREEZING RAIN.

* ACCUMULATIONS...A FEW HUNDREDTHS OF AN INCH OF ICE.

* TIMING...THROUGH 11 PM...THEN TEMPERATURES WILL RISE ABOVE
  FREEZING. 

* IMPACTS...DANGEROUS TRAVEL CONDITIONS ON UNTREATED ROADS. 
  THERE HAVE BEEN SEVERAL REPORTS OF ICY ROADS ESPECIALLY IN THE 
  HIGHER TERRAIN OF WESTERN MASSACHUSETTS. SIDEWALKS MAY ALSO BE 
  ICY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ROADS THAT APPEAR WET MAY ACTUALLY BE ICY. SLOW DOWN AND BE ALERT
ESPECIALLY ON BRIDGES AND OVERPASSES.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
658 
WWUS41 KBOX 270403
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1103 PM EST MON DEC 26 2016

MAZ002>004-008-010-026-270515-
/O.EXP.KBOX.ZR.Y.0004.000000T0000Z-161227T0400Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...AMHERST...NORTHAMPTON...AYER
1103 PM EST MON DEC 26 2016

...FREEZING RAIN ADVISORY HAS EXPIRED...

THE THREAT OF FREEZING RAIN HAS ENDED AND TEMPERATURES WILL RISE
THROUGH THE 30S AND INTO THE 40S OVERNIGHT.

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this freezing rain advisory went out at Dec 25, 12:57 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 25, 12:57 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1257 PM EST Sun Dec 25 2016

.SYNOPSIS...
Dry and seasonably cool weather continues into early tomorrow,
with some rain and freezing rain approaching by late afternoon
from the west tomorrow. Any leftover freezing rain across the
interior changes to plain rain showers Monday night, with rising
temperatures and windy conditions developing on the coastal plain
late. Windy with unseasonably mild temperatures and perhaps some
lingering showers Tuesday morning, will give way to dry but colder
weather later Tuesday into Wednesday. Low pressure will likely
bring some snow/ice and rain to the region Thursday into Thursday
evening.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 PM Update...

Very strong high pressure over Ontario and Quebec will be moving
toward northern New England this afternoon. Northwest winds were
gusting to 15-30 mph with one report of a 40 mph gust at Beverly,
MA in the past hour. Expecting these winds to continue into the
mid afternoon hours, then diminish rapidly toward sunset.
Skies had become sunny across the entire region as of 1 PM.
Temperatures were holding steady in the mid 40s in the southeast
half of the region, but had begun to slowly fall in northern and
western MA, as cold air advection begins to overwhelm the low
December sun angle.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight...
High pres ridge noses over the region tonight, yielding a weaker
pres gradient. With clear skies, expect good radiational cooling
with temps dropping to the teens and low 20s around much of the
region. NW MA, where snowpack remains established some locations
could see mins in the single digits.

Monday...
Quiet start to the day with high pres across N New England sliding
to the N-NE as low pres approaches well from the W. Column does
show moisture loading, but mainly from H7 to the sfc through the
afternoon and evening, so in spite of the sunny starts, the end
of the day will be cloudy, with a risk for light overrunning
precip attendant to late day S LLJ 40-50 kt.

The combination of the cold start to the morning, high pres to the
N-NE yielding ageostrophic flow out of the N-NE through the
afternoon, sfc and 2M temps should remain quite cold in spite of
the LLJ allowing H92 temps to reach nearly +5C by 00Z Tue. Highs
will be limited to the mid 30s to around 40, with colder spots
dammed in the valleys of W MA/CT, likely near or below freezing.

Given this and the approaching precip shield which could be late
due to sfc-H8 dwpt depressions remaining around 10F or higher,
some freezing rain or even sleet is possible given the lowest
layers will remain below freezing well into the evening. Am
concerned about ice accretion given that the very cold temps from
Sun night will keep sfc temps below 2M temps. No advisories at
this time given the uncertainty in timing and strength of warming
with the LLJ, but this is a case where they may well be needed
with future forecasts should this risk hold.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Any leftover interior freezing rain changes to rain Mon evening
* Showers w/rising temps Mon night and becoming windy on the coast
* Lingering showers possible Tue am, otherwise dry and windy
* Dry and turning seasonably cold Tue night/Wed
* Some snow/ice and/or rain likely Thu/Thu eve

Details...

Monday night...

Large high pressure continue to moves off the coast as strong low
pressure lifts well to our northwest towards Hudson's Bay.  This
will induce a strong low level jet of 55 to 65 knots will result in
showers becoming more numerous across the region Monday night. Still
will have to keep an eye on remnant low level cold air/pockets of
freezing rain Monday evening particularly the Lower CT River Valley.
While other guidance warms things quicker, the high resolution 4 km
NAM/NMM models are depicting below freezing temps persisting beyond
00z so something will have to watch closely.

No matter what happens across the interior during part of the
evening, the low level jet/track of surface low pressure will win
out and yield rising temps.  Continued forcing should allow for
periods of rain showers.  The interior should see temps rise into
the 40s and and into the 50s along the coastal plain. This may
lessen the inversion and perhaps allow for a period of 35 to 45 mph
wind gusts along and southeast of a Boston to Providence line. Will
have to monitor the potential for a wind advisory in this region.
CIPS analogs and EPS ensembles are showing decent probs of 35+ knot
wind gusts across eastern New England towards 12z Tuesday.

Tuesday...

A very mild start Tuesday with readings well up into the 40s to the
middle 50s.  Some lingering showers possible especially near the
south coast ahead of the approaching cold front.  Should be dry by
afternoon, but cold advection behind the front will result in
falling temperatures.  It will also be windy as well with westerly
wind gusts of 30 to 45 mph and we may be near wind advisory
criteria in a few locations Tue morning.

Tuesday night and Wednesday...

Dry and seasonably cold weather returns behind the cold front
Tuesday night and Wednesday.  High temps on Wednesday will mainly be
in the 30s with a ridge of high pressure in control.

Thursday and Thursday evening...

Another low pressure system will be tracking well to our northwest
into Quebec.  At the same time a shortwave dropping into the Ohio
Valley will result in a secondary intensifying coastal low pressure
system.  The biggest uncertainty is how quickly and how far
southwest this secondary system develops.  The ECMWF continues to
develop it quicker and farther southwest than the GFS/GGEM models.
However, there are some GEFS ensemble members that support the
ECMWF.  So in a nutshell, if the system intensifies quicker/further
southwest a more significant precipitation event would occur.  A
slower developing system would result in a short-lived lighter
precipitation event.

Ptype remains uncertain as well, but the higher risk for snow and
ice exists across the interior.  A coastal storm that intensifies
quicker and further southwest would bring more snow/ice to portions
of the interior, where a slower developing low will allow for a
warmer/wetter solution.  On the coastal plain, either solution will
probably be a challenge to get significant snow at this point given
upper level configuration.  Nonetheless, some snow would be possible
at the onset if the colder/stronger solution verifies.

Friday and Saturday...

Mainly dry and seasonably cold weather expected as another ridge of
high pressure builds into the region form the west.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

This afternoon and tonight...High confidence. VFR. NW winds
gusting to 20-30 kt, diminishing early this evening.

Mon...Moderate confidence.
VFR most of the day, although some light rain, and even light
freezing rain across NW MA may coincide with some MVFR dipping to
IFR conditions by late afternoon and the evening hours.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday night...Moderate confidence.  MVFR-IFR conditions expected in
periods of showers.  Any lingering freezing rain across the interior
should change to plain rain by mid to late evening.  Strong low
level jet will result in LLWS along with southwest wind gusts of 30
to 40 knots developing on the coastal plain especially toward
daybreak.

Tuesday...Moderate confidence.  Left over MVFR/IFR conditions in
some showers should improve to mainly VFR by afternoon.  Westerly
wind gusts of 25 to 35 knots expected with a few gusts up to 40
knots possible through early afternoon.

Tuesday night and Wednesday...High confidence in mainly VFR
conditions.

Thursday...Low to moderate confidence.  MVFR-IFR conditions possible
in a wintry mix/rain but timing/duration remain uncertain.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High Confidence.

NW winds will continue to gust to 25-30+ kt through the afternoon
with seas remaining 5-7 ft through evening over the outermost
waters...but only 2 to 4 ft in the sounds. Small craft advisories
continue.

Late tonight into early tomorrow, high pressure will yield quieter
boating weather until stronger SW flow develops tomorrow evening,
at which point another round of small crafts or even gales are
possible.

Outlook /Monday Night through Thursday/...

Monday night-Tuesday...Moderate to high confidence. Southwest wind
gusts of 30 to 40 knots develop Monday night as a result of a
developing strong low level jet and shift to the west at the same
speeds Tue behind the cold front. Inversion will be a limiting
factor, but expect will need Gale Headlines.  Seas should build to
between 7 and 12 feet across the outer-waters with the highest
of those in our southern waters, where fetch will be longest.

Tuesday night and Wednesday...Moderate to high confidence. Northwest
small craft wind gusts of 20 to 30 knots expected in the cold
advection pattern.

Thursday...Low confidence.  Winds speeds/direction and wave heights
are highly uncertain and will depend on how quickly and where
secondary coastal low pressure develops.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for
     ANZ231>234-250-251-254>256.
     Small Craft Advisory until 5 PM EST this afternoon for ANZ230.
     Small Craft Advisory until 7 PM EST this evening for ANZ235-
     237.

&&

SYNOPSIS...Frank/Doody
NEAR TERM...Field
SHORT TERM...Doody
LONG TERM...Frank
AVIATION...Frank/Doody/Field
MARINE...Frank/Doody/Field
Hazardous weather outlook, Dec 25, 5:54 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
554 AM EST SUN DEC 25 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-261100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
554 AM EST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY...THE POTENTIAL CONTINUES FOR A PERIOD OF FREEZING RAIN
ACROSS INTERIOR SOUTHERN NEW ENGLAND LATER MONDAY AFTERNOON AND
PERHAPS INTO PART OF MONDAY EVENING BEFORE THE PRECIPITATION
CHANGES TO ALL RAIN.

MONDAY NIGHT AND TUESDAY MORNING...A WIND ADVISORY MAY BE NEEDED
LATE MONDAY NIGHT INTO TUESDAY MORNING ALONG AND SOUTHEAST OF THE
BOSTON TO PROVIDENCE CORRIDOR.

THURSDAY...THERE WILL BE THE POTENTIAL FOR SOME ACCUMULATING SNOW
AND/OR ICE MAINLY ACROSS THE INTERIOR THURSDAY INTO THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-261100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
554 AM EST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY NIGHT AND TUESDAY...A PERIOD OF SOUTHWEST GALE FORCE WIND
GUSTS SHIFTING TO THE WEST ARE LIKELY MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:31 AM ESTSmall Craft AdvisoryBOX10 hr
Dec 25, 3:57 PM ESTGale WatchBOX11 hr

Nearby

Freezing Rain Advisories in Massachusetts, 2016Freezing Rain Advisories in Connecticut, 2016Every freezing rain advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.